Skip to content
My WebMD Sign In, Sign Up
Nebulizer Medication Side Effects
avatar
the_boyfriend posted:
I'm the boyfriend of an asthmatic woman that just started taking nebulizer medication to rid her of an ongoing cough. I believe her cold triggered her asthma, so her doctor prescribed the medication to her. Her mood and temperament have changed since she started taking the medication. It is quite noticeable. She is now quite moody, and show some signs of depression where as she didn't have these before taking the medication.

I'm curious to know if the above can be side effects of the medication?

Any help on this matter will be greatly appreciated!

~Disgruntled, but loving boyfriend.
Reply
 
avatar
sgbl88 responded:
You are a very goodboyfriend to seek help for you girlfriend.

I have to wonder if she is also on prednesone (oral steroid). Pred is certainly capable of changing her temperment as you describe - mood swings, anger, depression. She may also be ravenously hungry... constantly. It really is a horrible medication, but needed at time.

It would help if you could be more specific about which nebulizer medication she is on. Albuterol is a typical medication which would cause symptom similar to a coffee over dose - hyper and jittery. Pulmacort is an inhaled steroid which usualyl does not cause the same symptoms oral steroids do, but it may be possible. Atrovent is another medication frequently adminstered by nebulizer. The worst thing I experienced from it is a really dry throat which caused laryngitis.

Please post back with the specifics of her medication. It would be very helpful.

Take care and God bless.
Sonya
Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]
 
avatar
the_boyfriend replied to sgbl88's response:
Hi Sonya,

Thanks for your reply! I was actually having a talk with her tonight about our relationship, and that maybe it is not her or I, but the medication she is taking. Things have been pretty rocky since she started taking the nebulizer medication.

I've listed the medication she is taking below:

- Prednisone (I believe this is the same as what you mention - prednesone)

- Budesonide


- Albuterol Sulfate


She takes all three I believe with her "Darth Vader" mask as I've grown accustomed to calling it.

~Disgruntled, but loving boyfriend.
 
avatar
sgbl88 replied to the_boyfriend's response:
Hi thanks for writing back.

It is the prednexone. Love her through the pred course, and she will get back to normal. Pred is a nasty medication and really wrecks havoc with emotional stability.

Budesonide is the name for Pulmacort, and shouldn't cause the side effects you and she are dealing with. Is that generic now? Albuterol does make one jittery and maybe hyper, but no emotional side effects that I know.

Someone at work had a severe rash they and was put on pred to clear that up. She had told me she was on pred plus an antibiotic. The next day I asked her about how she was feeling and complained about being emotional and that her husband had made her bawl the night before. I told her it was the pred and that it can make you "psychotic".

Someone at church was talking to me about pred today. Her doctor had prescribed pred for a sinus infection. She asked me about it "playing with the head". She wasn't taking it because she is concerned abou the mental side effects. She left feeling very comfortable with that decission.

Pred isn't worth the side effects unless it is a life threatening situation. Asthma flares usually are worth it.

You may want to have her read this post so that she realizes what is going on. I am sure she is as frustrated with her emotional state as you are. It helps to know that a medicational is causing th emotional instability. For me, acknowledging that it is the medication enables me to be some what more rational and at least not lash out at the ones I love. I still have the emotional swings, but I am somewhat able to control how I react to them.

Take care and God bless.

Sonya
Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]
 
avatar
coughy16 replied to the_boyfriend's response:
Ditto what Sonya said, it's definitely the pred. It gives many of us pretty bad mood swings. For me, I have found that I can help combat some of the side effects of the drug by eating really healthy while I'm on it. Drinking lots of water, avoiding salt (pred can cause you to retain water), eat lots of fruits and vegetables, especially ones containing lots of potassium like bananas, avocados, potatoes, etc because pred can also deplete the potassium. Hopefully she is on a relatively short course (1-2 weeks?) and she'll soon be back to normal. Please don't hold her behavior while taking this against her, she really can't help it! My poor husband has been infinitely patient with my mood swings while taking it. Hope she is better soon!
 
avatar
amcate replied to the_boyfriend's response:
Prednisone affects everyone differently. In my case, I'll be very happy and hyperactive, and ready to conquer the world and sleep very little at first. Good things is this last burst I managed to do most of my spring cleaning early .

If I stay on it for more than 10 days, I do get out of touch with reality, or otherwise known as "corticosteroid induced psychosis". So, I'm sure to get off at or before day 10. Once off, I'll get depressed for a few days....but I know it's the prednisone, so I just bear with it. After a few days, all is back to normal with the moods.

Like I say, though, everyone is different and responds differently to it.
 
avatar
the_boyfriend replied to amcate's response:
Thanks everyone for your comments! She is (to my knowledge) of the Pred right now and going to see her doctor again because of it. She has been pretty volatile as of late, and she was only on it for 3 weeks! Sonya, as for you question about Budesinode, will ask her and try to get back to you.

Oh, one question to you all. Once she is completely off it, how long does it usually take for things to get back to normal? Through this whole ordeal (3 weeks), our relationship was quite close to ending, and I'm still worried. =|

~Disgruntled, but loving boyfriend.
 
avatar
amcate replied to the_boyfriend's response:
Everyone is different. For me, things return to normal within 5 days, but she's been on it longer than I normally am since I have to get off at day 10.

Also, as Sonya mentioned, albuterol does make a person jittery. Sometimes I'll get irritable if I take it a lot because it is a stimulant. However, the prednisone has a lot more psychological effects. You should see the mood start to stabilize I would think over the next 2 weeks. Again, though, everyone responds differently.


Helpful Tips

Remember to clean your rescue inhalerExpert
For patients using albuterol rescue inhalers, remember to wash the mouthpiece as directed. The typical recommendation is washing it once ... More
Was this Helpful?
33 of 47 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center